MAUDE Adverse Event Report: ELMIRA SYNTHES USA LLC HOLLOW REAMER COMPLETE FOR 6.5MM & 7.0MM SCREWS

ELMIRA SYNTHES USA LLC HOLLOW REAMER COMPLETE FOR 6.5MM & 7.0MM SCREWS
Catalog Number 309.065
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluated by mfr: part: 309.065.Lot: 8236244.Manufacturing site: (b)(4).Release to warehouse date: 10jan2013.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Photo investigation: the device was not returned.A photo-investigation was performed.Upon inspecting the photos provided, the spare centering pin was found to be missing from hollow reamer assembly.The root cause of the missing subcomponent part cannot be confirmed based on the provided photos.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.Conclusion: the complaint condition can be confirmed during photo investigation.During the investigation, no product design issues or discrepancies were observed.No manufacturing issues were noted during investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2019, the patient underwent the surgery with the femoral neck system (fns).After the surgery, on unknown date, femoral head necrosis occurred.On (b)(6) 2021, the patient underwent a revision surgery to remove the fns implants to replace them with an artificial head.When the surgeon tried to remove the locking screw, the tip of the screwdriver (other company¿s product) got twisted and cut off and stuck into the locking screw¿s head.The surgeon cut the locking screw¿s head with a carbide drill and removed the antirotation-screw, plate, and bolt.After that, when the surgeon was excavating the anterior cortical bone with the hollow reamer, the tip of the hollow reamer was damaged because the patient¿s bone was hard.The surgeon hollowed cortical bone out with a bone chisel and removed the shaft of the locking screw eventually.The scheduled removal time was 30 minutes, but the removal was completed in 1 hour and a half.Due to the hollow reamer breakage, trace amounts of iron debris remained in the body.The patient was young and had a very good physical constitution and bone quality, it is considered that cortical bone was fixed to the locking screw.Concomitant devices reported: unknown screwdriver (part# unknown, lot# unknown, quantity 1).Unknown fns antirotation screw (part# unknown, lot# unknown, quantity 1).Unknown fns bolt (part# unknown, lot# unknown, quantity 1).Unknown fns plate (part# unknown, lot# unknown, quantity 1).Spare reamer tube (part# 309.068, lot#: 2538730, quantity 1).Spare centering pin (part# 309.670, lot#2664187, quantity 1).This report is related to (b)(4) which reports about femoral head necrosis which occurred after the first surgery.This complaint is for the breakage of the tip of the hollow reamer in the revision surgery.This report is for one (1) hollow reamer complete for 6.5mm & 7.0mm screws.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: investigation summary the product was returned to us cq for evaluation.The us cq team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that hollow-reamer-compl anticlockwise cutting tip was broken and the broken pieces were not returned.The device was received in assembled condition with reamer tube.No other issues were identified with the returned components of the device.The dimensional inspection was not performed due to the post manufacturing damage.The functional test was performed to disassemble the reamer tube by using the plier but was unable to disassemble.The alleged the broken condition can be confirmed as the tip was clearly broken.The broken condition of the components in the hollow-reamer-compl anticlockwise cuttin was consistent with a random component failure that may have been caused by exposure to unintended forces.But the embedded condition cannot be performed since no x rays were provided.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed hollow-reamer-compl anticlockwise cutting.While no definitive root cause could be determined, there is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.There was no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot part: 309.065 lot: 8236244 manufacturing site: bettlach release to warehouse date: 10.Jan.2013 a manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Due to the age of more than 10 years of the complained device a wear or use related root cause is the most likely reason of the complained malfunction.Per franchise complaint product investigation procedure (b)(4) is for complaints for which a non-manufacturing related probable cause has been identified no manufacturing record evaluation is required.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Corrected data: d9, h3, h6.

Brand Name
HOLLOW REAMER COMPLETE FOR 6.5MM & 7.0MM SCREWS
Common Device Name
REAMER
Manufacturer (Section D)
ELMIRA SYNTHES USA LLC
35 airport road
horseheads NY 14845
MDR Report Key11858636
Report Number3003506883-2021-00002
Device Sequence Number3869349
Product Code HTO
UDI-Device Identifier07611819056510
UDI-Public07611819056510
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.065
Device Lot Number8236244
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2021
Initial Date Received by Manufacturer 04/23/2021
Supplement Date Received by Manufacturer06/09/2021
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date06/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPARECENTERPIN F/309.065; SPAREREAMERTUBE F/309.065; UNK - NAIL HEAD ELEMENTS: FNS ANTIROTATION; UNK - NAIL HEAD ELEMENTS: FNS BOLT; UNK - PLATES: FNS; UNK - REAMERS; UNK - SCREWDRIVERS; UNK - SCREWS: LOCKING
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient Weight90